So about a month ago I wrote a little about some psyche issues that plague many people. Today I want to delve a bit into anxiety and depression. This is a big problem these days. I dispense medication everyday for both of these ailments. For some people they do work however they aren’t without their consequences. I’ve had many people tell me that while trying to get off of them have had what they describe as “brain shocks” or “zaps”. Many others have nausea, sweats and insomnia.
Lets go through some of the effects of SSRI’s and SNRI’s (drugs like citalopram and velafaxine). First, as I mentioned in the last post these drugs are only effective in about 50% of people who use them and are more effective in the more depressed. The SSRI’s like citalopram or sertraline can cause nausea, insomnia, sexual dysfunction, drowsiness, sweating, anorexia, hypertension and suicidal ideation (albeit rare). SNRI’s like venlafaxine can cause all of the above and more likely to cause problems with hypertension and irregular heart rhythms. What’s worse is that both can in some cases cause a worsening of the depression or anxiety symptoms that are being treated! The following is anecdotal but most of the people I talk to that are depressed and on these meds are having problems with sleep. And guess what many of them are taking? Sleep aids of course. The most commonly prescribed sleep medication that I see is zolpidem. Lets take a look at zolpidem.
Zolpidem works with GABA receptors in the brain and turns them “on”. GABA receptors are the “chill out” part of your brain that tell your body to calm down and sleep. For those of you who know, I realize that is a gross over-simplification of GABA but bear with me. So when zolpidem turns on GABA receptors, the signals then sent to your brain and body are that it’s time to relax and go to sleep. It is able to get people into deep sleep. So what’s wrong with that you might ask? Well in the short term probably nothing, but lets take a look at side effects; depression exacerbation, suicidal ideation, amnesia (those are the serious ones), lethargy, diarrhea, palpitations, depression and constipation. So depression is actually a side effect. I will grant that it only happens in 1-2% of patients, but I don’t know of any long term studies showing any psychological issues with the use of zolpidem. I always question the use of a drug that affects neurotransmission in the brain.
You can see that there is the possiblity of falling into a vicious circle of taking meds to treat the very things they are causing. I know a lot of what I’m presenting is from my own personal experience, but it’s hard to ignore what I see over and over again, both in my professional life and in my personal life with friends and family who are affected by this.
I think it’s important to note, more especially with depression and anxiety, that there is no magic bullet for these conditions. Many things can go into causing either problem and either problem can lead to the other. I will spend some more time on the next post discussing some of the possible treatment options that are non-prescription and that you can do. They do involve some dietary advice as well as some supplement advice. I don’t believe however it is one change that will eliminate depression or anxiety from one’s life. I think that is the sad truth that drug companies don’t want you to know. The phrase “there’s a pill for that” I believe has done more harm than good, especially here in the United States.
Disclaimer: All info on this website is for education purposes only. Any dietary or lifestyle changes that readers want to make should be done with the guidance of a competent medical practitioner. The author assumes no responsibility nor liability for the use or dissemination of this information. Anyone who chooses to apply this information for their own personal use does so at their own risk.